Pennsylvania, 2008

Wildfire in Pennsylvania, April 15, 2008

April 15, 2008 · NWS PHI · 2 events in 2 counties and zones

Brush fires occurred on April 15th in both Carbon and Northampton Counties. In Carbon County, fire companies from three municipalities as well as state Forest Bureau personnel battled a twenty acre brush fire.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Brush fires occurred on April 15th in both Carbon and Northampton Counties. In Carbon County, fire companies from three municipalities as well as state Forest Bureau personnel battled a twenty acre brush fire. It spread along a ridge near Fireline and Dairy Roads behind the Blue Ridge Country Club in Lower Towamensing Township.

In Northampton County, twenty-three separate brush fires occurred along six miles of railroad track from the southern part of Bangor Borough east to just past Sand Pit Road in Upper Mount Bethel Township. There were six fires alone within five hundred yards of each other in Bangor. The fires began during the early afternoon and took until the evening for all of them to be extinguished. Ten fire companies assisted. Other brush fires occurred in Washington Township, Upper Mount Bethel Township, Bangor Borough and East Bangor Borough that day.

April 2008 was a drier than normal month, which led to an above average number of wildfires across Pennsylvania. At the Lehigh Valley International Airport, the April monthly precipitation total was 2.89 inches, 0.60 inches drier than normal. In Mount Pocono (Monroe County), the April monthly precipitation total was 2.65 inches, 1.64 inches drier than normal. Over half of the precipitation for the month fell after April 25th at the Lehigh Valley International Airport. Because of the dry weather, Upper Mount Bethel Township issued an outdoor burning ban.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 15, 3:49 AM EST, 5 hours 11 minutes earlier.

Area forecast discussion, Apr 15, 3:49 AM EST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
449 AM EDT TUE APR 15 2008

.SYNOPSIS...
HIGH PRESSURE WILL MOVE TOWARD THE REGION TODAY AND THEN STALL
THROUGH THE WORK WEEK. MEANWHILE, LOW PRESSURE WILL DEVELOP OFF THE
CAROLINAS AND MOVE NORTHEAST SLOWLY WHILE REMAINING OFF THE
COAST. A COLD FRONT IS EXPECTED TO DROP THROUGH MUCH OF THE MID
ATLANTIC REGION OVER THE WEEKEND, AND ANOTHER LOW PRESSURE SYSTEM IS
EXPECTED TO MOVE ALONG THAT FRONT AND TOWARD THE EASTERN SEABOARD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THERE WERE A FEW ALTOCUMULUS CLOUDS LINGERING OVER PORTIONS OF THE
SOUTHEASTERN FORECAST AREA AS A SURFACE BOUNDARY MOVED INTO OUR
SOUTHERN LOCALES EARLY THIS MORNING. THE GFS SEEMS TO HAVE A HANDLE
ON THESE, AND IT TAKES THEM OUT OF THE AREA BY NOON.

GENERALLY, SURFACE HIGH PRESSURE THEN BECOMES THE MAIN INFLUENCE AS
IT BUILDS TOWARD US. THE DEPARTING MID LEVEL TROF SEEMS TO INDUCE
LINGERING WEAKNESS IN THE SURFACE PATTERN, AND THAT WEAKNESS MAY
HAVE SOME MODEST FRONTOGENESIS ASSOCIATED WITH IT. HOWEVER, THE
AIR IS FORECAST TO BE QUITE DRY, AND THAT LOOKS CORRECT GIVEN THE
DROPPING DEW POINTS BEHIND THE EARLY MORNING SURFACE BOUNDARY.
THERE ALSO IS A CAP TO THE SOUNDINGS ABOVE H8 TODAY. WE FORECAST
LITTLE IN THE WAY OF CLOUDS AFTER THE SOUTHEASTERN MID LEVEL
CLOUDS MOVE OUT.

REGARDING TEMPS, STAT GUIDANCE LOOKS A BIT MILDER THAN ONE WOULD
EXPECT GIVEN THE FORECAST TEMPS AT THE H8 MIXING LEVEL. THE
NORTHERLY FLOW MAY INDUCE SOME WEAK COMPRESSIONAL HEATING BEFORE IT
WEAKENS THIS AFTERNOON, AND GENERALLY WEVE SPLIT THE DIFFERENCE
BETWEEN CONTINUITY AND GUIDANCE. SINCE LOW LEVEL WINDS DO WEAKEN
THIS AFTERNOON, WE EXPECT A SEA BREEZE TO MAKE SOME PROGRESS INLAND,
AND THAT SHOULD CAUSE A DIFFERENCE IN MAX TEMPS BETWEEN SITES THAT
ARE WELL INLAND AND SITES THAT ARE CLOSER TO THE COAST. AS ALLUDED
TO ALREADY, DEW POINTS GENERALLY ARE EXPECTED TO BE RATHER LOW TODAY
THANKS TO MIXING OF DRY AIR FROM ALOFT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
SOUNDINGS FOR TONIGHT REMAIN DRY, SO EVEN THOUGH AN UPPER JET IS
FORECAST TO MOVE ACROSS US, WERE NOT EXPECTING MUCH IN THE WAY OF
CIRRUS. THE CENTRAL PRESSURE ON THE APPROACHING AND ELONGATED HIGH
RISES DURING THE OVERNIGHT PERIOD AFTER FALLING TODAY, SO ANY AIR
MASS MODIFICATION TODAY SEEMS TO GIVE WAY TO RADIATING AFFECTS
TONIGHT. THE NIGHT IS JUST UNDER 11 HOURS LONG THIS TIME OF THE
YEAR, AND WITH THE LOW DEW POINTS AND EXPECTED CALM WINDS THAT
AMOUNT OF TIME MAY WELL BE LONG ENOUGH FOR US TO SEE FROST AND
SOME SUB-FREEZING TEMPERATURES AROUND THE REGION BY DAYBREAK. WE
HAVE MAINTAINED THE FORECAST TEMPS, WHICH FAVOR THE COLDER STAT
GUIDANCE, AND WE CONTINUE TO CARRY THE MENTION OF AREAS OF FROST IN
THE FORECAST.

ALSO, WE WILL CONTINUE TO MENTION AREAS OF FROST AND SUB-FREEZING
TEMPERATURES AND THE POSSIBILITY THAT ADVISORIES OR WARNINGS MAY BE
ISSUED LATER TODAY IN THE HAZARDOUS WEATHER OUTLOOK FOR THOSE AREAS
WHERE THE GROWING SEASON HAS BEGUN.

WE START TO SEE SOMEWHAT MORE EARNEST AIR MASS MODIFICATION ON
WEDNESDAY, AND THAT WAS REFLECTED IN THE FORECAST MAX TEMPS ON
WEDNESDAY. THEY AGAIN ARE A BLEND OF CONTINUITY AND STAT GUIDANCE,
THE LATTER OF WHICH WAS FAIRLY CONSISTENT BETWEEN THE VARIOUS
PACKAGES. LIKE TODAY, THE MILDEST TEMPERATURES MAY OCCUR NORTH AND
WEST OF THE INTERSTATE 95 CORRIDOR, AND WE AGAIN EXPECT A SEA BREEZE
TO DEVELOP. WE STAY DRY WITH LITTLE IN THE WAY OF CLOUDS.

STAT GUIDANCE TEMPS ARE CONSIDERABLY MILDER FOR WEDNESDAY NIGHT THAN
THEY ARE FOR TONIGHT. THERE MAY BE A LITTLE BIT OF MIXING,
ESPECIALLY NEAR THE SHORE, THANKS TO SURFACE LOW PRESSURE WELL OFF
THE MID ATLANTIC COAST. DEW POINTS MAY BE HIGHER AS THE SURFACE HIGH
WEAKENS AND THE RIDGE AXIS TRIES TO MOVE TO OUR SOUTHEAST.
MODIFICATION ALSO MAY SUPPORT THE STAT GUIDANCE INDICATION. HOWEVER,
THE MILDER FORECAST MINS MOVE RATHER CLOSE TO CLIMATOLOGY, AND WEVE
DROPPED THE MILDER GUIDANCE AND GONE WITH A COMBINATION OF THE
COLDER STAT GUIDANCE AND CONTINUITY FOR WEDNESDAY NIGHT.

THURSDAY STILL LOOKS DRY AND MILDER STILL.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MODELS AGREE ON KEEPING US DRY THROUGH FRIDAY NIGHT, THEN BEGIN TO
DIVERGE FOR THE WEEKEND. RIGHT NOW, THE GFS IS THE MOST
PESSIMISTIC AND, ALSO, THE OUTLIER. IT BARELY DROPS A COLD FRONT
INTO THE NORTHEASTERN U.S. FRIDAY NIGHT, THEN TAKES LOW PRESSURE TO
THE EASTERN GREAT LAKES ALONG THE FRONT BY SATURDAY EVENING. IT
THEN DEVELOPS A SECONDARY LOW NEAR OUR AREA AND PRACTICALLY STALLS
IT OVER US. THE ECMWF, WITH SOME SUPPORT FROM THE UKMET AND GLOBAL
GEM, PUSHES THAT FRONT FURTHER SOUTH AND TAKES THE ACTION ALONG
SAID FRONT FURTHER SOUTH AS WELL. PREVIOUS FORECAST LEANED TOWARD
THE MORE OPTIMISTIC SOLUTION, AND IT HAS BEEN MAINTAINED.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE EXTENDING FROM THE GREAT LAKES SOUTH TO THE GULF
OF MEXICO WILL MOVE EAST TODAY AND TONIGHT, WITH NORTH WINDS
BECOMING NORTHWEST AS THE DAY WEARS ON. AT THE SAME TIME, AS THE
AXIS OF AN UPPER LEVEL TROUGH PUSHES OFFSHORE THIS EVENING, THE FEW
REMAINING HIGH LEVEL CLOUDS WILL MOVE SOUTH OF THE REGION. WITH
WEAK WINDS IN THE LOWER PORTIONS OF THE ATMOSPHERE, THE SEABREEZE
BOUNDARY IS EXPECTED TO ONCE AGAIN MOVE INLAND THIS AFTERNOON. THIS
WILL PRODUCE AN EASTERLY FLOW AT ACY DURING THE MID AFTERNOON TO
EARLY EVENING TIMEFRAME. IN A NUTSHELL: VFR CONDITIONS ARE EXPECTED
THROUGH TONIGHT AT ALL TAF SITES.

OUTLOOK...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER OVER THE
EASTERN QUARTER OF THE NATION THROUGH FRIDAY. THE ONLY POTENTIAL
ISSUE DURING THIS TIME FRAME IS A DEVELOPING LOW PRESSURE SYSTEM
OFF THE SOUTHEAST COAST WHICH IS EXPECTED TO MOVE NORTH TO THE
OFFSHORE WATERS OF THE MID-ATLANTIC REGION BY LATE WEDNESDAY OR
EARLY THURSDAY, THEN LINGERING THROUGH FRIDAY. MODEL GUIDANCE
CONTINUES TO SUGGEST THE INFLUENCE OF THIS SYSTEM OVER LAND IN THE
MID-ATLANTIC REGION WILL BE MINIMAL, ESPECIALLY WITH THE LATEST
GFS RUN PLACING THE LOW EVEN FURTHER EAST THAN PREVIOUSLY
INDICATED. WELL BE WATCHING THIS SYSTEM OVER THE NEXT DAY OR SO
FOR ANY POSSIBLE EFFECT ON AVIATION WEATHER, BUT RIGHT NOW THE
ONLY APPARENT ISSUE MIGHT BE A SLIGHT ONSHORE WIND COMPONENT AT
ACY WITH SLIGHTLY INCREASED SPEED. ANOTHER FRONTAL BOUNDARY MAY
APPROACH FROM THE WEST LATE SATURDAY, WITH MORE UNSETTLED WEATHER
POSSIBLE ON SUNDAY AS THE ASSOCIATED LOW MOVES TOWARD THE COAST.

&&

.MARINE...
THE NORTHERLY FLOW OVER THE FORECAST WATERS WILL CONTINUE AND
PERHAPS INTENSIFY JUST A BIT THIS MORNING AS HIGH PRESSURE FROM THE
MIDWEST MOVES SLOWLY EAST. THE PRESSURE GRADIENT RESPONSIBLE FOR
THIS SLIGHT INTENSIFICATION OF THE WINDS ISN/T EXPECTED TO BE
STRONG ENOUGH TO PRODUCE GUSTS OVER 25KT, SO NO SCA WAS ISSUED. THIS
GRADIENT IS EXPECTED TO RELAX THIS AFTERNOON AS THE HIGH NUDGES
FURTHER EAST. AS THIS OCCURS, WINDS WILL BECOME NORTHEAST, THEN
EVENTUALLY E, AS THE HIGH BECOMES BETTER ESTABLISHED OVER THE
EASTERN SEABOARD LATE TODAY INTO WEDNESDAY. THIS HIGH IS EXPECTED TO
DOMINATE THE WEATHER PATTERN OVER THE FORECAST WATERS INTO THE
WEEKEND IN TERMS OF CLEAR SKIES AND NO PRECIPITATION. HOWEVER, WINDS
AND SEAS MAY BE INFLUENCED MORE BY A LOW PRESSURE SYSTEM PROGGED TO
MOVE NORTH WELL OFF THE COAST DURING THE WED-FRI TIME FRAME. THE
PRESSURE GRADIENT BETWEEN THE INLAND HIGH AND THE LOW OFF THE COAST
IS EXPECTED TO MAINTAIN AN EASTERLY FLOW OVER THE FORECAST WATERS
INTO FRIDAY. THEN AS THE LOW MOVES NORTHEAST, THE FLOW WILL BECOME
SOUTHWESTERLY AS THE INFLUENCE FROM THE HIGH BECOMES BETTER
ESTABLISHED. SEAS COULD INCREASE TO 6 FEET OR SO, ESPECIALLY ON
THURSDAY AND FRIDAY.  A FRONTAL BOUNDARY IS EXPECTED TO CROSS THE
FORECAST WATERS SATURDAY NIGHT, FOLLOWED BY A BROAD AREA OF LOW
PRESSURE PRESSURE SUNDAY INTO MONDAY.

&&

.FIRE WEATHER...
AS HIGH PRESSURE BUILDS EAST, VERY DRY AIR WILL BECOME WELL
ESTABLISHED OVER THE ENTIRE MID-ATLANTIC REGION TODAY THROUGH FRIDAY.
WHILE RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW 30 PERCENT IN
MOST AREAS DURING THE MID-AFTERNOON HOURS OVER THE NEXT SEVERAL
DAYS, WIND SPEEDS ARE NOT EXPECTED TO EXCEED 15 MPH. CONSEQUENTLY,
NO FIRE WEATHER WATCHES OR RED FLAG WARNINGS WILL BE ISSUED AT THIS
TIME.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DELISI
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...DELISI
AVIATION...MIKETTA
MARINE...MIKETTA
FIRE WEATHER...MIKETTA
Hazardous weather outlook, Apr 15, 4:06 AM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
506 AM EDT TUE APR 15 2008

NJZ001-007-008-PAZ054-055-060>062-161000-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
506 AM EDT TUE APR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW 30 PERCENT THIS
AFTERNOON, AND THAT MAY CAUSE SOME FIRE WEATHER CONCERNS DESPITE
FAIRLY LIGHT WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RELATIVE HUMIDITIES MAY AGAIN DROP BELOW 30 PERCENT WEDNESDAY
AFTERNOON AND THURSDAY AFTERNOON, AGAIN CAUSING SOME FIRE WEATHER
CONCERNS DESPITE FAIRLY LIGHT WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-NJZ009-010-012-013-015>023-027-
PAZ067>071-161000-
NEW CASTLE-KENT DE-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
506 AM EDT TUE APR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

FROST AND SUB-FREEZING TEMPERATURES ARE QUITE POSSIBLE AWAY FROM
COASTAL AND URBAN AREAS LATE TONIGHT, AND A FROST ADVISORY OR
A FREEZE WARNING ULTIMATELY MAY BE NEEDED.

RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW 30 PERCENT THIS
AFTERNOON, AND THAT MAY CAUSE SOME FIRE WEATHER CONCERNS DESPITE
FAIRLY LIGHT WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RELATIVE HUMIDITIES MAY AGAIN DROP BELOW 30 PERCENT WEDNESDAY
AFTERNOON AND THURSDAY AFTERNOON, AGAIN CAUSING SOME FIRE WEATHER
CONCERNS DESPITE FAIRLY LIGHT WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-161000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
506 AM EDT TUE APR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-161000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
506 AM EDT TUE APR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Carbon

When
April 15, 9:00 AM EST to 3:00 PM EST
Where
Carbon forecast zone
Reported by
Newspaper
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Wildfire, Northampton

When
April 15, 12:00 PM EST to 10:00 PM EST
Where
Northampton forecast zone
Reported by
Newspaper
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93784, 93785.